Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 361, NWS Nashville, TN

August 3, 2011Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 3, 2011, 11:38 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 11:38 PM CDT (04:38 UTC)
Expired
Aug 4, 2011, 12:00 AM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 11:42 PM CDTTSTM WND DMG5 E Loretto, TNTREES REPORTED DOWN ON SEVERAL ROADS INCLUDING SHANNON RD. AND 2ND CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5553 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KOHX 040438
SVROHX
TNC055-099-040500-
/O.NEW.KOHX.SV.W.0361.110804T0438Z-110804T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL MIDNIGHT CDT

* AT 1136 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM ELKTON TO
  LORETTO...AND WERE MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELKTON...
  ARDMORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3500 8746 3500 8748 3517 8758 3518 8758
      3520 8703 3500 8683 3499 8684
TIME...MOT...LOC 0438Z 331DEG 17KT 3508 8698 3509 8749

$$

FORECASTER: ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:36 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 3, 11:36 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1136 PM CDT WED AUG 3 2011

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...BNA/CSV...IT APPEARS THAT THIS EVENING'S CONVECTION
CAME THROUGH A LITTLE SOONER THAN FORECAST, SO IT LOOKS LIKE THE
OVERNIGHT PERIOD SHOULD BE DRY. THERE IS A SLIGHT CHANCE FOR SOME
DEVELOPMENT NORTH OF THE CURRENT AREA OF ACTIVITY, BUT WILL LIKELY
LEAVE PRECIP OUT OF THE 06Z TAF'S. DO EXPECT SOME FOG AT CSV,
GIVEN THE SMALL DEW POINT DEPRESSION AND WET GROUND. LOOK FOR
HIGH CIGS TOMORROW MORNING, GRADUALLY GIVING WAY TO CLEAR SKIES BY
EVENING.

&&

.PREV DISCUSSION... /ISSUED 902 PM CDT WED AUG 3 2011/

DISCUSSION...WEAK FRONTAL SYSTEM EXTENDS ACROSS THE MID SOUTH
FROM CENTRAL AR TO MIDDLE TENNESSEE AND THEN NEWD INTO THE WVA
AREA. SYSTEM IS KICKING OFF SCATTERED TSTMS. A FEW STORMS ARE
STRONG ENOUGH TO DEPOSIT SVR HAIL. CURRENTLY HAVE SCATTERED
THUNDER THROUGH MIDNIGHT AND THEN TONING DOWN TO ISOLATED. MAY
EXTEND THIS PERIOD OF SCT TSTMS OVERNIGHT UNLESS THINGS START TO
TONE DOWN IN THE NEAR FUTURE.

A BIT COOLER TOMORROW WITH LIGHT COOL ADVECTION BOURNE ON NLY
WINDS. HOWEVER...GIVEN THE STRONG UPPER RIDGE ALOFT TOMORROWS HIGHS
WILL STILL BE IN THE MID 90S MOST AREAS.

WILL KEEP THE CURRENT FORECAST AS IS...WITH POSSIBLE ADJUSTMENTS
TO ACCOMODATE CONVECTIVE TRENDS.

JLM

PREV DISCUSSION... /ISSUED 623 PM CDT WED AUG 3 2011/

UPDATE...ADDED AVIATION SECTION.

AVIATION...BNA/CSV...SFC BOUNDARY EXPECTED TO PUSH SOUTHWARD
ACROSS MIDDLE TENNESSEE TONIGHT, BRINGING SCATTERED CONVECTION
LATER THIS EVENING AND POSSIBLY LASTING INTO THE EARLY MORNING.
AFTERWARDS, LOOK FOR A NORTH WIND AND A MORE STABLE ENVIRONMENT,
WITH VFR CONDITIONS FORECAST FOR TOMORROW.

PREV DISCUSSION... /ISSUED 324 PM CDT WED AUG 3 2011/

DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR
THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE
MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110
IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME
CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES.

THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL
REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT
7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP
WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT
INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES.

THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY
WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM
REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS
WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT
RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT
OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE
WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS
THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED
THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST
WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM
5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM.

ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR
SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER
GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST.

THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS
HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED.
THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO
DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER
SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN
DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE
WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST.
SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE
CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ022-024-056>058-060-
061-075-077-093>095.

&&

ROSE
Hazardous weather outlook, Aug 3, 5:43 AM CDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
543 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY
WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE
CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL
PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Aug 3, 9:46 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
946 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     11 NNE SHELBYVILLE      35.64N 86.37W
08/03/2011                   BEDFORD            TN   LAW ENFORCEMENT

            2 TREES BLOWN DOWN ON COOP ROAD.

&&

JLM
Local storm report, Aug 3, 9:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 N CHAPEL HILL         35.66N 86.70W
08/03/2011  E0.50 INCH       MARSHALL           TN   TRAINED SPOTTER

            MARBLE SIZE HAIL JUST NORTH OF CHAPEL HILL.

&&

JLM
Local storm report, Aug 3, 10:03 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     CHAPEL HILL             35.63N 86.70W
08/03/2011                   MARSHALL           TN   LAW ENFORCEMENT

            TREE BLOWN DOWN ON POWER LINES NEAR CHAPEL HILL.

&&

JLM
Local storm report, Aug 3, 10:50 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     5 NNE LEWISBURG         35.51N 86.75W
08/03/2011                   MARSHALL           TN   LAW ENFORCEMENT

            TREES AND POWERS LINES DOWN ON HWY 31A BETWEEN HENRY
            HORTON STATE PARK AND LEWISBURG.

&&

JLM
Local storm report, Aug 3, 11:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     12 NNE CENTERVILLE      35.95N 87.37W
08/03/2011                   HICKMAN            TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON MOSS BRANCH ROAD.

&&

JLM
Local storm report, Aug 3, 11:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     5 NNE LEWISBURG         35.51N 86.75W
08/03/2011                   MARSHALL           TN   LAW ENFORCEMENT

            TREES AND POWERS LINES DOWN ON HWY 31A BETWEEN HENRY
            HORTON STATE PARK AND LEWISBURG.

1035 PM     TSTM WND DMG     12 NNE CENTERVILLE      35.95N 87.37W
08/03/2011                   HICKMAN            TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON MOSS BRANCH ROAD.

1052 PM     TSTM WND DMG     5 NW LAWRENCEBURG       35.30N 87.40W
08/03/2011                   LAWRENCE           TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON HWY 64 JUST WEST OF LAWRENCEBURG. ONE
            TREE DOWN ON AUTOMOBILE WITH DRIVER TRAPPED INSIDE.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:48 PM CDTSpecial Weather StatementOHXOverton27 min
Aug 3, 7:49 PM CDTFlash Flood WarningOHXRutherford, Wilson3 hr
Aug 3, 7:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton32 min
Aug 3, 8:10 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford35 min
Aug 3, 8:14 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford31 min
Aug 3, 8:35 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam25 min
Aug 3, 9:48 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson27 min
Aug 3, 10:10 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Maury, Williamson35 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall33 min
Aug 3, 10:38 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne37 min
Aug 3, 11:12 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall33 min
Aug 4, 5:16 AM CDTSpecial Weather StatementOHXWayne29 min
Aug 4, 5:20 AM CDTSevere Thunderstorm WarningOHXWayne25 min
Aug 4, 5:39 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne36 min
Aug 4, 6:02 PM CDTSpecial Weather StatementOHXMarshall28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.